adverse drug effects; inappropriate prescribing; indications; inpatients; proton pump inhibitors (PPI)
Family Medicine | Gastroenterology | Medical Sciences | Pharmaceutical Preparations
Proton pump inhibitors (PPI) have transformed the management of acid-related gastrointestinal disorders, becoming one of the top-selling medications in the United States. There is no doubt that PPIs have a significant therapeutic impact on patients with gastroesophageal reflux disease and gastrointestinal bleeding. However, evidence is mounting that PPIs are overprescribed, leading to more patients possibly experiencing adverse effects. There is a great deal of ongoing debate surrounding the significance and impact of these adverse effects.
We conducted a study in 9 HCA hospitals in the southeastern United States to determine the number of patients who started on PPIs during their admission from July 2017 to July 2019 and, of these patients, how many were discharged on PPIs. We also explored whether PPIs were prescribed in conjunction with diagnoses consistent with appropriate use as defined by the National Institute for Health and Clinical Excellence (NICE) guidelines during their admissions. This appropriate use was evaluated based on ICD-10 codes entered during patient stays. Furthermore, we evaluated whether PPI patients had developed some known adverse effects including hypomagnesemia, pneumonia, and Clostridium difficile-associated diarrhea.
Our data showed that of the 52 712 patients included in the study, 53.1% (27 993) received PPIs without evidence of an appropriate diagnosis based on ICD-10 codes. Appropriate use ranged between 36.1% and 62.8% for each hospital included.
PPIs were being overprescribed at the 9 hospitals included in the study according to the ICD-10 codes documented when compared to NICE guidelines. When compared with a normal, age-matched population, our results found increased rates of pneumonia and hypomagnesemia in patients being prescribed PPIs. This study suggests a need to improve hospital PPI prescribing practices to limit the non-indicated administration of PPIs and the resulting increased incidence of adverse effects.
D'Angelo, Nicholas; Sigarchy, Ramyar; Esswein, Anthony; and Asrar, Sidra
"Proton Pump Inhibitor Use and Adverse Effects in South Atlantic Hospitals,"
HCA Healthcare Journal of Medicine: Vol. 4:
5, Article 3.
Available at: https://scholarlycommons.hcahealthcare.com/hcahealthcarejournal/vol4/iss5/3